Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 449, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 22, 2005, 3:28 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2005, 3:28 PM CDT (20:28 UTC)
- Expired
- Aug 22, 2005, 3:52 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 222028
SVRBMX
ALC073-222100-
/O.NEW.KBMX.SV.W.0449.050822T2028Z-050822T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON AUG 22 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA
* UNTIL 400 PM CDT
* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST
NORTH OF CAHABA HEIGHTS...AND MOVING SLOWLY SOUTH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3354 8660 3352 8668 3349 8673 3344 8672
3347 8668 3348 8660
$$
611 follow-up statement
000
WWUS54 KBMX 222052
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT MON AUG 22 2005
ALC073-222103-
/O.CAN.KBMX.SV.W.0449.000000T0000Z-050822T2100Z/
JEFFERSON AL-
353 PM CDT MON AUG 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IS
CANCELLED...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.
LAT...LON 3354 8660 3352 8668 3349 8673 3344 8672
3347 8668 3348 8660
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:28 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 22, 3:28 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT MON AUG 22 2005 .SHORT TERM... DEALING WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AGAIN LATE THIS AFTERNOON AND EVENING AS THERE IS ONCE AGAIN A VERY HIGH MICROBURST POTENTIAL. SEEMS LIKE THERE ARE TWO AREAS OF CONCENTRATED CONVECTION THIS AFTERNOON ...ONE CONFINED TO MAINLY SOUTH OF INTERSTATE 85 AND ANOTHER ALONG INTERSTATE 20 AND NORTH. THIS CONVECTION WILL BEGIN TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. ALSO INCLUDED PATCHY FOG AFTER MIDNIGHT AS VERY MUGGY CONDITIONS WILL PERSIST. LOWS TONIGHT WILL ONCE AGAIN REACH ONLY INTO THE MID 70S. TUESDAY...SAME STORY BUT DIFFERENT DAY AS CONDITIONS WILL ONCE AGAIN BE RIPE FOR PULSE THUNDERSTORMS INCLUDING WET MICROBURSTS. AFTERNOON HIGH TEMPERATURES WILL BE SLIGHTLY COOLER...RELATIVELY SPEAKING...IN THE LOW TO MID 90S. HEAT INDICES WILL RANGE FROM 102 TO 108 DEGREES WHICH IS JUST BELOW HEAT ADVISORY THRESHOLD. WILL PROBABLY NEED TO REVISIT THIS LATER TONIGHT WHETHER WE NEED A HEAT ADVISORY FOR AREAS SOUTH OF HIGHWAY 80 AGAIN. WEDNESDAY LOOKS TO BE SIMILAR TO TUESDAY AS NO MAJOR WEATHER CHANGES ARE ANTICIPATED. .LONG TERM... ONLY MINOR TWEAKS WERE MADE TO THE EXTENDED PART OF THE FORECAST AS UPPER HIGH CONTINUES TO DOMINATE THE AREA. SOME DRIER AIR IS FORECAST FOR THE AREA DURING THE LATTER PART OF THE WEEK AS THE GFS ADVERTISES THE COLD FRONT SLIDING SOUTH AS SURFACE HIGH PRESSURE BUILDS OVER THE AREA. SOUNDS TOO GOOD TO BE TRUE...SO OBVIOUSLY UNCERTAINTY SURROUNDS THIS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 92 72 92 / 30 60 20 40 ANNISTON 75 93 74 92 / 30 60 20 40 BIRMINGHAM 75 92 74 92 / 30 60 20 40 TUSCALOOSA 75 95 74 94 / 30 60 20 40 CALERA 75 92 74 92 / 30 60 20 40 AUBURN 75 92 73 90 / 40 60 20 40 MONTGOMERY 76 95 75 94 / 30 60 20 40 TROY 74 94 73 94 / 40 60 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AREAS ALONG AND SOUTH OF A LIVINGSTON TO AUBURN LINE. && KH/99
Hazardous weather outlook, Aug 22, 1:15 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT MON AUG 22 2005 ALZ011>015-017>050-231130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 115 PM CDT MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH 8 PM THIS EVENING. SOME THUNDERSTORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS OVER 50 MPH...OR LARGE HAIL. THE STORMS WILL ALSO PRODUCE LARGE AMOUNTS OF LIGHTNING. WET MICROBURST POTENTIAL: BIRMINGHAM...VERY HIGH. MONTGOMERY...VERY HIGH. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 700 PM CDT TONIGHT...WITH HEAT INDICES EXPECTED TO TOP OUT BETWEEN 100 AND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). SCATTERED STRONG THUNDERSTORMS WILL DEVELOP EACH AFTERNOON TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 61
In the hours before
Special weather statement, Aug 22, 2:03 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 203 PM CDT MON AUG 22 2005 ALZ014-222000- WINSTON- 203 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 300 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GRAYSON...MOVING SOUTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON...DOUBLE SPRINGS...ARLEY AND POPLAR SPRINGS THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Aug 22, 2:14 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 214 PM CDT MON AUG 22 2005 ALZ018-222015- ETOWAH- 214 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 315 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER REECE CITY...MOVING SLOWLY SOUTHEAST. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KEENER...REECE CITY...GLENCOE AND GADSDEN THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LIGHTNING ACTIVITY IS EXPECTED TO INCREASE SIGNIFICANTLY WITH STORM AS WELL.
Special weather statement, Aug 22, 2:38 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT MON AUG 22 2005 ALZ013-023-222015- FAYETTE-TUSCALOOSA- 238 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND FAYETTE COUNTIES UNTIL 315 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SOUTH CENTRAL FAYETTE COUNTY...JUST SOUTH OF BANKSTON...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THE NEW LEXINGTON COMMUNITY THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 61
Special weather statement, Aug 22, 3:07 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT MON AUG 22 2005 ALZ015-222030- WALKER- 307 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 330 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF OAKMAN...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Aug 22, 3:15 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT MON AUG 22 2005 ALZ028-222100- CLAY- 315 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PYRITON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...DELTA... ASHLAND AND LINEVILLE THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION TO THE FREQUENT LIGHTNING...THESE STORMS COULD PRODUCE STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 10/ARM
Special weather statement, Aug 22, 3:21 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT MON AUG 22 2005 ALZ024-025-222100- JEFFERSON-SHELBY- 321 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES UNTIL 400 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTHEAST OF LAKE PURDY...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEEDS...CAHABA HEIGHTS...LAKE PURDY AND INVERNESS THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:22 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 38 min |
| Aug 22, 3:33 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 27 min |
| Aug 22, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 43 min |
| Aug 22, 4:04 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| Aug 22, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 31 min |
| Aug 22, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 39 min |
| Aug 22, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.